Hail, Park
- When
- May 26, 7:05 PM MST
- Where
- Park County, 3.67 mi SE of Livingstn Mission Fl
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.660, -110.400
A few thunderstorms produced severe size hail across Park and Stillwater Counties, as well as some flash flooding across portions of Wheatland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few thunderstorms produced severe size hail across Park and Stillwater Counties, as well as some flash flooding across portions of Wheatland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 26, 4:47 PM MST, 2 hours 18 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
547 PM MDT Sat May 26 2018
...Updated forecast to issue a severe thunderstorm watch for
Fallon County until 1 AM MDT...
.SHORT TERM...valid for Sun and Mon...
Clear skies and warm temperatures into the upper 80s and even some
low 90s this afternoon. A cold front is approaching from the
northwest while a low pressure system digs into northern Nevada
bringing jet diffluence across most of eastern MT today. Already
seeing cumulus clouds developing along the mountains at this hour.
Storms will initiate first over the high terrain this afternoon
but move north and eastward with the mean flow as forcing
continues to increase across the area. CAPE values generally above
1000 j/kg with effective bulk shear around 40 kts this afternoon.
Expecting some of these storms to become severe. Given the
temperature profile, storms will be fairly high based. Fat CAPE
and dry sub-cloud layer will promote the potential for damaging
hail and winds. Severe ingredients line up best, from Judith Gap
east to northern Yellowstone County and over to Miles City from
late afternoon into the overnight hours. Several models suggesting
some bowing segments capable of producing long track damaging
winds could develop in eastern MT (from Miles City northeast
towards Sidney) tonight, so that is something we are keeping a
close eye on as the storms evolve.
Sunday still looks pretty wet across most of southern Montana and
northern Wyoming. Low pressure system makes its way into northern
Utah with inverted trough extending to the northeast. PWAT around
an inch or more across much of the area with northeast upslope
will promote heavy rain showers through much of the afternoon.
Enough instability and shear around in extreme southeastern MT
tomorrow afternoon for another shot of potential severe weather.
As upper-level energy ejects northward out of Wyoming, how the
models handel the low pressure development and troughing over
eastern Montana is pretty erratic. The GFS switches our western
zones to more northwest flow and dries out quicker while the ECMWF
model brings a more prolonged chance of rain into Monday with a
lingering open trough. Edged to the ECMWF today, as that solution
seemed more reasonable. What that means for the rainfall forecasts
is about the same as advertised for the Beartooth/Absarokas with
1 to 1.5 inches in the mountains and 0.75 to 1.0 inches of
rainfall for the foothills. Billings and much of the central
Plains also remain in the 0.50-1.0 inch range as has been
forecast. What has changed, is increasing amounts expected over
southeastern Montana and northern Wyoming. Specifically Bighorn
County, Sheridan County Wyoming, east into Powder River and
Carter counties. A prolonged band of heavy rain is projected to
set-up in that location Sunday night into Monday morning, so we
have adjusted rain totals upward in those locations.
The rainfall amounts we forecast are closer to area averages and
this time of year rainfall is highly localized with thunderstorms
capable of producing inches of rain in a very short period of
time. The atmospheric conditions are primed Sunday and Monday for
just those type of rain producers, so localized amounts could
easily exceed our forecast totals.
Many of our area rivers will be at or near flood stage this
weekend or early next week as all this rainfall adds to the
already swollen rivers. If you live along one of those rivers you
should continue to monitor our river forecasts closely and finish
up any last minute preparations you need to make today.
Due to the heavy rainfall rates in storms this weekend, we
anticipate localized flooding impacts in low-lying areas and
along swollen creeks and streams. Please stay up to date with our
latest river forecasts and have a way to get watches and warnings
while enjoying the Memorial Day Weekend. Walsh
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
An upper low should be over SE MT Tuesday morning and then slowly
move eastward into the Dakotas Tuesday night. Energy propagating
around the low can produce showers and thunderstorms on Tuesday.
Models showed 0.75 to one inch precipitable waters, so showers and
storms can still drop some appreciable rainfall on Tuesday. Brief
upper ridging will bring drier and warmer conditions to the
region for much of Wednesday. Then a new upper trough begins to
propagate eastward over the western U.S. Wednesday afternoon,
which should allow for a slight chance of showers and
thunderstorms from Billings westward. Scattered showers and
thunderstorms should then expand eastward across the rest of the
area and continue through next Saturday as the upper trough slowly
moves northeastward. There is some chance that the area could dry
out sooner for next Saturday if the ECMWF solution with an upper
ridge building in were to come to fruition.
High temperatures will generally be in the 70s and 80s Tuesday
through Saturday. RMS
&&
.AVIATION...
Scattered showers and thunderstorms are developing W and SW of
KBIL this afternoon. The area of showers and thunderstorms will
expand northeastward this evening and overnight, potentially
affecting much of southern MT. Heavy rainfall is possible with
the thunderstorms. Some storms may produce hail and strong gusty
winds through the evening. Expect MVFR to LIFR conditions in the
thunderstorms. There will be areas of obscurations over all the
mountains this afternoon through tonight. Arthur/RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 057/072 053/070 053/076 053/081 055/074 053/075 052/076
47/T 66/T 33/T 22/T 34/T 53/T 34/T
LVM 051/068 049/068 049/073 048/076 050/068 047/072 047/072
38/T 55/T 33/T 32/T 56/T 53/T 33/T
HDN 058/074 054/072 052/078 052/084 055/080 053/078 053/078
57/T 76/T 33/T 21/B 24/T 43/T 35/T
MLS 061/078 058/071 054/077 055/083 058/081 057/078 056/079
45/T 66/T 43/T 21/U 22/T 42/T 33/T
4BQ 060/077 057/072 053/074 052/082 056/084 056/080 054/079
35/T 86/T 43/T 31/U 22/T 32/T 33/T
BHK 058/078 056/071 052/073 051/079 055/082 056/077 053/077
33/T 76/T 53/T 31/U 22/T 41/B 34/T
SHR 055/069 051/069 050/072 048/081 051/079 052/077 050/076
38/T 86/T 43/T 22/T 23/T 33/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 122 in effect until 1 AM MDT Sunday
FOR ZONE 33.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 220 PM MDT Sat May 26 2018 MTZ028>042-056>058-063>068-WYZ098-099-272030- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 220 PM MDT Sat May 26 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong to severe thunderstorms producing hail and gusty winds late this afternoon through tonight and again tomorrow afternoon. Very heavy rainfall Sunday and Monday could produce localized flooding. * WHERE...Southern Montana and northern Wyoming. * WHEN...Memorial Day Weekend. * ADDITIONAL HAZARD CONCERNS...Anyone with outdoor plans this Memorial Day weekend should monitor the weather forecast, and be ready to take cover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned for updates. Begin preparations to mitigate any impacts that could result from the hazardous weather.
Special Weather Statement
National Weather Service Billings MT
609 PM MDT SAT MAY 26 2018
MTZ041-066-068-270100-
Beartooth Foothills MT-Crazy Mountains MT-Northern Sweet Grass MT-
609 PM MDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY...
At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Big Timber, moving north at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible with
this storm.
Locations impacted include...
Big Timber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4607 10981 4572 10995 4571 11015 4575 11022
4578 11022 4579 11024 4585 11026 4605 11028
TIME...MOT...LOC 0009Z 166DEG 24KT 4580 11013
WalshSpecial Weather Statement
National Weather Service Billings MT
632 PM MDT SAT MAY 26 2018
MTZ035-270100-
Yellowstone MT-
632 PM MDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY...
At 632 PM MDT, Doppler radar was tracking a storm producing strong
wind gusts 8 miles north of Billings, moving northeast at 20 mph.
This storm produced 50 mph winds at the Billings airport at 609 PM.
Wind gusts up to 50 mph are possible with this storm.
This storm will remain over mainly rural areas of west central
Yellowstone County.
This advisory does not include the city of Billings.
LAT...LON 4613 10857 4613 10845 4607 10825 4587 10843
4594 10865
TIME...MOT...LOC 0032Z 200DEG 23KT 4600 10851
WalshSpecial Weather Statement
National Weather Service Billings MT
700 PM MDT SAT MAY 26 2018
MTZ028-041-042-270130-
Golden Valley MT-Southern Wheatland MT-Northern Sweet Grass MT-
700 PM MDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Deadmans Basin Reservoir, or 16 miles south of
Harlowton, moving north at 15 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Deadmans Basin Reservoir, Franklin and Shawmut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4653 10932 4638 10920 4615 10961 4624 10985
4654 10962 4654 10936
TIME...MOT...LOC 0059Z 198DEG 14KT 4621 10970
WalshThe Billings radar (KBLX), 141 km away, was scanning. The volume nearest the first event began at 02:03 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
The public reported flash flooding along Fish Creek about 14 miles south of Shawmut. Low lying areas and creeks flooded with some roads being impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748123, 751589, 750219.